Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 74, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 25, 2019, 1:53 PM CDT for Jefferson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2019, 1:53 PM CDT (18:53 UTC)
- Expired
- Aug 25, 2019, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, TX
The radar
The Lake Charles radar (KLCH), 76 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:06 PM CDT | FLASH FLOOD | Port Arthur, TX | PUBLIC REPOTED FLOODING ON GULF STADIUM RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 702 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666
WGUS54 KLCH 251853
FFWLCH
TXC245-252200-
/O.NEW.KLCH.FF.W.0074.190825T1853Z-190825T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
153 PM CDT Sun Aug 25 2019
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northeastern Jefferson County in southeastern Texas...
* Until 500 PM CDT.
* At 153 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen at some locations over the past hour. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Central
Gardens, Port Acres and Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3013 9410 3011 9407 3008 9409 3007 9403
3003 9403 3003 9400 3001 9400 3002 9398
3001 9398 3001 9396 2999 9394 3000 9392
2998 9386 2993 9386 2986 9393 2985 9392
2985 9394 2984 9394 3000 9423
$$
TinglerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 12:27 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 25, 12:27 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1227 PM CDT Sun Aug 25 2019
.AVIATION...Rain and isolated to scattered thunderstorms will
continue through the afternoon which will create periods of MVFR
or IFR conditions. Convection is expected to decrease in coverage
around sunset, however showers can still be expected along the
I-10 corridor to the coast through the night. Winds will be
generally light however gusts of 15kts or more may accompany any
stronger shower or storm.
&&
.PREV DISCUSSION... /issued 957 AM CDT Sun Aug 25 2019/
UPDATE...
Still having difficult time getting instability to make it inland,
however some breaks in the cloud cover across portions of the area
may help aid in increasing instability and produce locally heavy
rainfall this afternoon, but at this time it does not appear
widespread enough to continue the watch past the current
expiration time. CAM guidance does continue to indicate the
potential again tonight for a heavier band from portions of
Cameron Parish into lower Acadiana, watch was already extended for
this region and see no reason to deviate from that thinking at
this time.
Minor updates coming with current radar trends included.
PREV DISCUSSION... /issued 630 AM CDT Sun Aug 25 2019/
DISCUSSION...
For the 25/12Z TAF Issuance.
AVIATION...
A mid level low off the southwest Louisiana coast will move
northeast and work with tropical like moisture to produce numerous
showers and a few thunderstorms today. Looks like the majority of
the activity will be moving from off the coast into south central
Louisiana and affect KLFT/KARA by mid morning and continuing into
the afternoon. MVFR with brief IFR conditions expected in the
stronger showers and storms.
Rua
PREV DISCUSSION... /issued 412 AM CDT Sun Aug 25 2019/
DISCUSSION...
Short Term [Today and Monday]
A diffuse surface trough continues to persist along the coast of
the northwestern Gulf of Mexico this morning. This system
supported numerous showers and thunderstorms across the region
yesterday. While most areas saw less than an inch of rain, MRMS
derived precipitation totals indicate some parts of Cameron Parish
received over 5 inches of rainfall yesterday.
The atmosphere will continue to be supportive of efficient
rainfall production again today. The 00Z KLCH sounding sampled a
PWAT value of 2.64" and satellite derived PWAT values across much
of the northern Gulf Coast remain well above 2". Meanwhile, the
warm cloud layer continues to exceed 10 kft and the vertical wind
profile remains weak.
While all of southeast Texas and southwest Louisiana will have the
potential to see rainfall today, the most likely chance for
heavier rainfall will extend primary along and south of I-10 from
southwest Louisiana into lower Acadiana. These areas will have the
potential to receive 1-3" of rainfall with higher end amounts of 5
inches or more possible. The potential for heavy rainfall will
continue through late this afternoon into the overnight hours
across lower Acadiana as the surface trough begins to lift
northeastward. Some of the CAMs, in particular the NMM and NAM
Nest, were hinting at the potential for a narrow heavy rainband to
develop across Acadiana during the overnight hours. While not the
most likely scenario, this supported at least a threat for
flooding and the Flash Flood Watch was extended for Acadiana and
southeast Louisiana through Monday morning.
On Monday, a shortwave trough will move across the Mississippi
River Valley and into the Great Lakes. In the process, it will
"pick up" the weakness in the upper level height field that has
been located over the area the past several days. The decreasing
upper level support and exiting surface trough will result in less
widespread precipitation and warmer temperatures on Monday.
Long Term [Tuesday through Saturday]
Another shortwave is forecast to dig into the Central Plains
during the Tuesday to Wednesday timeframe. This should provide
enough support for a surface boundary to push southward to the
Gulf Coast along with some slightly drier air. As a result, a more
typical late August weather pattern is expected for the long term
period with chances for isolated to scattered showers and
thunderstorms each day, mainly from mid-morning through the late
afternoon hours. Temperatures will also return to normal values
with highs in the low to mid 90s and lows in the low to mid 70s.
MARINE...
A surface trough along the northwestern Gulf of Mexico will
continue to support scattered to numerous showers and
thunderstorms today and Monday. The trough will exit the region on
Tuesday which will result in daily precipitation chances over the
coastal waters trending closer to normal for late August by early
next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 72 91 74 94 / 30 40 10 40
LCH 76 91 79 93 / 40 40 10 30
LFT 75 90 77 92 / 60 60 10 40
BPT 78 90 80 91 / 30 30 0 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday morning for LAZ042>045-052>055-
074.
Flash Flood Watch until 1 PM CDT this afternoon for LAZ041-073.
TX...Flash Flood Watch until 1 PM CDT this afternoon for TXZ215-216.
GM...None.
&&
AVIATION...05Hazardous weather outlook, Aug 25, 3:21 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 321 AM CDT Sun Aug 25 2019 LAZ027>033-TXZ180-201-259>262-260830- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper- Southern Newton- 321 AM CDT Sun Aug 25 2019 This Hazardous Weather Outlook is for central Louisiana, west central Louisiana and inland southeast Texas. .DAY ONE...Today and Tonight. Showers and thunderstorms will be possible with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will begin to decrease on Monday, with scattered showers and storms expected mainly in the afternoon each day through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LAZ042>045-052>055-074-260830- Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia- St. Mary-Lower St. Martin-East Cameron- 321 AM CDT Sun Aug 25 2019 This Hazardous Weather Outlook is for south central Louisiana. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will begin to decrease on Monday, with scattered showers and storms expected mainly in the afternoon each day through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LAZ041-073-TXZ215-216-260830- Calcasieu-West Cameron-Jefferson-Orange- 321 AM CDT Sun Aug 25 2019 This Hazardous Weather Outlook is for southwest Louisiana and coastal southeast Texas. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will begin to decrease on Monday, with scattered showers and storms expected mainly in the afternoon each day through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. GMZ430-432-435-450-452-455-470-472-475-260830- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 321 AM CDT Sun Aug 25 2019 This Hazardous Weather Outlook is for Gulf of Mexico. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected over the coastal waters today. Some storms will be capable of producing brief gusty winds yielding locally higher seas, as well as frequent cloud to water lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will begin to decrease on Monday, with scattered showers and storms expected each day through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 25, 12:23 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Lake Charles LA 1223 PM CDT Sun Aug 25 2019 LAZ041>045-052>055-073-074-TXZ215-216-252300- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Jefferson-Orange- 1223 PM CDT Sun Aug 25 2019 ...TROPICAL FUNNEL CLOUDS POSSIBLE... A very moist and unstable tropical airmass is in place across the area. Meanwhile...the vertical wind profile over the area is light and variable. These conditions are favorable for the development of tropical funnel clouds...especially where rain cooled boundaries...known as outflow boundaries...and the seabreeze collide. These tropical funnel clouds are usually short-lived and do not reach the ground. If the funnel cloud becomes more severe and reaches the ground...minor damage may occur...and a tornado warning will likely be issued. Stay tuned for later statements and updates on this weather situation. 05
Special weather statement, Aug 25, 1:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
108 PM CDT Sun Aug 25 2019
TXZ215-216-251845-
Orange TX-Jefferson TX-
108 PM CDT Sun Aug 25 2019
...SPECIAL WEATHER STATEMENT...
At 108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Southeast Texas Regional Airport, or over Central Gardens, moving
east at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Bridge City,
Central Gardens, Rose City, Port Acres and Southeast Texas Regional
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2984 9395 2994 9415 3011 9406 3005 9374
3000 9377 2999 9380 3000 9379 2998 9383
2999 9386 2997 9384 2997 9386 2995 9386
2996 9387 2993 9386
TIME...MOT...LOC 1808Z 282DEG 16KT 2997 9404
TinglerThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:08 PM CDT | Special Weather Statement | LCH | Orange | 37 min |
| Aug 25, 1:15 PM CDT | Areal Flood Advisory | LCH | Jefferson | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.